In response to reports of an increase in drug poisonings (overdoses), Public Health Sudbury and Districts has issued a warning to be on the lookout.
Specifically, there have been multiple reports of a “very strong” purple substance circulating, according to a media release issued by the health agency.
“Effects include heavy nods, laboured breathing, and inability to wake with ease,” according to the release.
“While we cannot confirm the substance(s) causing the drug poisonings, this situation serves as an important reminder to the community that street drugs may be cut or mixed with substances such as benzos (benzodiazepines), xylazine, fentanyl, or carfentanil. Front-line workers warn that more toxic substances may be circulating locally.”
An overdose takes place when a person uses a substance and their body is unable to handle the effects. As a result, the person might pass out, stop breathing or experience a seizure.
This can be fatal.
Public Health Sudbury and Districts offered several preventative measures:
- Avoid mixing drugs, including prescribed, over the counter, and illegal drugs.
- Avoid drinking alcohol while using other drugs.
- Use caution when switching substances: start with a lower dose than usual.
- If you have not used in a while, start with a lower dose. Your tolerance may be lower.
- When using substances, consider the following options:
- Have a trusted person with you who can provide support as needed.
- Visit an overdose prevention site such as The Spot in Greater Sudbury (Réseau ACCESS Network).
- Connect with the National Overdose Response Service at 1.888.688.6677 (NORS line).
- Access the Brave App.
- Avoid using drugs when you are alone.
- Drug checking is available at The Spot in Greater Sudbury (Réseau ACCESS Network), even if you are not using substances at the site.
- Carry a naloxone kit. Know how to use it.
- Call 911 if you suspect an overdose.
Opioid overdose symptoms include:
- Fingernails and lips turn blue or purplish black
- Skin turns bluish purple, gray-ish, or ashen, depending on skin tone
- Dizziness and confusion
- The person can’t be woken up
- Choking, gurgling, or snoring sounds
- Slow, weak, or no breathing
- Drowsiness or difficulty staying awake
Due to benzodiazepines (benzos) toxicity, an overdose may last for hours and look like:
- Extreme sleepiness or passing out
- Poor balance and movement control
- Slurred speech
- Blackouts and memory loss
How to respond to an overdose:
- GIVE NALOXONE. This will help reverse an opioid overdose and will do no harm if the overdose is not due to opioids. This may improve breathing, but the person may not regain consciousness due to sedation. Additional doses may be needed.
- Call 911 to get medical help and keep monitoring breathing. Stay with the person until help arrives.
- If the person is unconscious, place them in the recovery position.
Where to get naloxone?
For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau Access Network, Sudbury Action Centre for Youth (SACY), or ask your local hospital or pharmacy. Or, visit ontario.ca/page/get-naloxone-kits-free.